Hail, Little River
- When
- April 28, 8:33 AM CST
- Where
- Little River County, 0.8 mi NNW of Arden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.691, -94.286
Nickel size hail fell in the Arden community.
A weak shortwave trough shifted east across East Texas and North Louisiana during the morning hours of April 28th, where large scale forcing contributed to the development of showers and thunderstorms over East Texas, Southwest Arkansas, and North Louisiana. Cold air aloft associated with this trough resulted in steep lapse rates such that isolated severe thunderstorms developed over portions of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shortwave trough shifted east across East Texas and North Louisiana during the morning hours of April 28th, where large scale forcing contributed to the development of showers and thunderstorms over East Texas, Southwest Arkansas, and North Louisiana. Cold air aloft associated with this trough resulted in steep lapse rates such that isolated severe thunderstorms developed over portions of East Texas and Southwest Arkansas throughout the morning and afternoon, where instances of large hail were reported. These storms diminished during the late afternoon, but a deepening upper level trough sweeping southeast across Oklahoma and Arkansas reinforced a cold front southeast across the Southern Plains and Ozarks region, where a complex of showers and thunderstorms developed by mid and late afternoon over these areas and quickly progressed southeast into the Four State Region. Despite the showers and thunderstorms that affected the area earlier in the day, instability remained adequate especially over East Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas. As large scale forcing increased ahead of the trough, thus tapping into this unstable air, a squall line progressed southeast through all of the region during the late evening through the early morning hours on April 29th, producing widespread reports of damaging winds and large hail. A couple of isolated tornadoes also touched down across McCurtain County Oklahoma, with one tornado remaining on the ground from Eastern McCurtain County into Northcentral Sevier County Arkansas. These storms exited Southwest Arkansas during the early morning hours of April 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 8:31 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 931 AM CDT Tue Apr 28 2020 .SHORT TERM.../Today/ Weak upper vort over Texas is transitioning from elevated to surfaced based with winds from aloft plugging into downpours. Models not handling this pre event well with a solid push of likely thunderstorms edging out of E TX into W LA. Difficult to say if this if it will hold together. A little atypical for this time of day, but the KSHV VAD is still showing a good low level inflow of 35KT at 3-4kft with the warm front. We may soon expand pops again for cen LA as it appears now this complex will be sustained as we edge into even better heating. /24/ && .PREV DISCUSSION... /issued 639 AM CDT Tue Apr 28 2020/ AVIATION... Showers and thunderstorms are expanding across the area this morning, as they are firing off a boundary along I-20. This activity will be hit or miss at TAF sites, but have introduced VCTS and SHRA nonetheless. Look for an absolutely chaotic forecast over the next 24 hours, as severe weather will be possible this afternoon, but especially this evening. +TSRA and IFR VIS has been introduced at all sites during the overnight hours, with trailing precip likely at all sites as a huge squall line moved from north to south. Gusty winds will also be likely this afternoon ahead of the cold front later tonight. /44/ PREV DISCUSSION... /issued 329 AM CDT Tue Apr 28 2020/ SHORT TERM.../Today through Wednesday/ Confidence has skyrocketed regarding a widespread damaging wind event developing and expanding into the Four-States region later this evening, and into tomorrow morning. At the synoptic level, not much has changed from previous discussions. An upper-level low is still expected to churn across the midwest into tonight, and with that low will be a cold front dropping through the plains. Storms will initially fire in central Oklahoma, where guidance CAPE values are pushing 4000+ J/Kg, and 700-500mb lapse rates are pushing 9.0 C/km. These initial storms will be capable of very large hail as well. As the cold-front continues crashing south throughout the course of the day, additional storm development is likely into an extremely long, linear complex. It's this complex that is expected to move from north to south across our CWA into the morning hours on Wednesday. While severe weather parameters in our area will mirror some of those in central OK, there remains a question regarding morning and afternoon convection, and how our atmosphere will recover into the afternoon hours. This is why at the time of this discussion, damaging winds with the main line of storms looks to be our greatest threat. However, large hail parameters are still extremely high. In the event an updraft along the line is able to remain isolated, very large hail will also be possible. Additionally, some of the high-res guidance at my disposal favors the idea of strong to severe storm firing in our southern/central zones later this afternoon. These storms would also be capable of large hail in the event they become sustained, and don't quickly wash out. Regarding a tornado threat, tornadic supercells look unlikely in our area, so any threat for a tornado would again come with the main line. There are some indications of veering winds off the surface, especially in the lowest 3km of the atmosphere, but the rest of the column is rather unidirectional. This is why tornadoes along the line can't be totally ruled out at this time. It's also looking like rain rates and amounts with this line will be rather impressive. Even though this cold front is rather progressive, and training storms are not expected, localized flash flooding may become an issue based on rainfall rates alone. Thankfully, as previously mentioned this front is rather progressive, and will quickly exit the region into tomorrow morning. Look for a 5-10 degree temperature drop and wind shift with the cold front, and an extended dry period into the long- term. /44/ LONG TERM.../Wednesday Night through Monday Night/ Sfc ridging over the Cntrl and Srn Plains Wednesday afternoon will build E into the region and Lower MS Valley Wednesday night, resulting in good radiational clearing under the clear sky, resulting in cool and pleasant conditions with below normal temps areawide. This sfc ridge will drift E over the area Thursday, but strong insolation should allow for near seasonal temps near or just shy of 80 degrees. A srly low level flow will commence Thursday night on the backside of the departing sfc ridge, but one more cool night is expected before a more pronounced warming trend commences Friday especially as subsidence increases with the approach of an upper level ridge that will advance E out of the Four Corners Region/Nrn MX into the Srn Plains and Lower MS Valley. Any low level moisture return Friday will be negligible though, although RH's will begin to increase Friday night and especially Saturday with the return of mid/upper 60s dewpoints. Max temps Saturday look to remain in the mid/upper 80s, but will approach the 90 degree mark by Sunday. The ridging aloft remains progged to flatten out by the latter half of the weekend, with the potential for weak perturbations aloft to trigger at least isolated convection Sunday afternoon over portions of SE OK/Nrn sections of SW into Cntrl AR, where slight chance pops were maintained. The ECMWF/Canadian both suggest a weak cold front drifting S into portions of N and NE TX into Srn AR Sunday night, and thus focusing isolated to sct convection over these areas with the departure of the weak shortwave energy. The GFS does suggest the initial shortwave departing the region Sunday afternoon and maintain a weak sfc front well N of the region over NE OK/NW AR into Srn MO and thus keeps the region dry. Not quite buying the progressive frontal passage late this weekend into early next week, and thus have tapered back a bit on the NBM initialized pops, maintaining low chance pops across SE OK/Nrn sections of SW AR, and slight chance pops farther S to near/N of the I-20 corridor of E TX/N LA. Still quite a bit of uncertainty with the synoptic pattern for early and mid week next week, although the flow looks to gradually become more SW by the end of this extended period and thus could be a bit unsettled (with sct convection) through at least the mid week time frame, as the Cntrl CONUS upper level troughing looks to amplify, reinforcing a cold front SE into the area. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 83 61 76 53 / 60 90 20 0 MLU 80 64 78 53 / 30 80 50 0 DEQ 80 56 73 47 / 60 100 0 0 TXK 80 59 72 51 / 50 90 10 0 ELD 79 60 75 51 / 30 100 20 0 TYR 84 61 74 51 / 50 90 10 0 GGG 83 60 75 51 / 60 90 10 0 LFK 85 64 79 53 / 40 90 40 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/44/15
Hazardous Weather Outlook National Weather Service Shreveport LA 541 AM CDT Tue Apr 28 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 541 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms will be possible today across the region, as a warm front lifts north across the area and an upper level disturbance progresses east. An isolated severe weather threat will exist today, with damaging winds and large hail possible. However, a complex of showers and thunderstorms will develop later this afternoon over Central and Northeast Oklahoma, and quickly shift southeast into Southeast Oklahoma, extreme Northeast Texas, and Southwest Arkansas by mid evening. Some of these storms will become severe, with damaging winds, large hail, and isolated tornadoes possible. Heavy rainfall which may lead to localized flooding, will be possible as well, with the line of strong to severe thunderstorms affecting areas along and south of the Interstate 20 corridor of East Texas and North Louisiana after midnight. This thunderstorm complex will exit the region prior to daybreak Wednesday, with the severe threat ending with the departure of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today, but will be needed tonight areawide. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 15
Special Weather Statement National Weather Service Shreveport LA 818 AM CDT Tue Apr 28 2020 LAZ001-TXZ126-138-281400- Caddo LA-Harrison TX-Marion TX- 818 AM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO PARISH... SOUTHEASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 900 AM CDT... At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near Karnack, or 9 miles northeast of Marshall, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Shreveport, Marshall, Blanchard, Oil City, Mooringsport, Belcher, Karnack, Woodlawn, Gray, Scottsville, Uncertain, Dixie, Caddo Lake, Leigh, Jonesville and Bethany. LAT...LON 3247 9430 3273 9439 3286 9387 3253 9378 TIME...MOT...LOC 1318Z 259DEG 29KT 3262 9421 MD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 AM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 2 NNW SCOTTSVILLE 32.56N 94.25W
04/28/2020 M1.00 INCH HARRISON TX TRAINED SPOTTER
1 HAIL OFF CLARK TAYLOR ROAD IN HALLSVILLE,
NO WIND TO SPEAK OF, .37 RAIN.
&&
27Special Weather Statement
National Weather Service Shreveport LA
837 AM CDT Tue Apr 28 2020
ARZ072-LAZ001>004-281415-
Columbia AR-Bossier LA-Claiborne LA-Caddo LA-Webster LA-
837 AM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA COUNTY...
NORTHWESTERN WEBSTER...NORTH CENTRAL CADDO...NORTHWESTERN CLAIBORNE
AND NORTHERN BOSSIER PARISHES UNTIL 915 AM CDT...
At 836 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gilliam, or 20 miles north of Bossier City, moving northeast at 55
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Springhill, Haynesville, Cullen, Plain Dealing, Sarepta, Emerson,
Belcher, Shongaloo, Gilliam, Atlanta, Welcome, Calhoun, Dixie, Alden
Bridge, Rocky Mount, Walkerville, Cavett, Noxobe, Bolinger and
Horsehead.
LAT...LON 3269 9383 3285 9388 3302 9356 3302 9349
3306 9349 3324 9315 3301 9299
TIME...MOT...LOC 1336Z 240DEG 49KT 3280 9376
20Special Weather Statement
National Weather Service Shreveport LA
903 AM CDT Tue Apr 28 2020
ARZ050-051-059-060-070-OKZ077-TXZ097-281500-
Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-
McCurtain OK-Bowie TX-
903 AM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...WESTERN
HEMPSTEAD...NORTHWESTERN MILLER...SOUTHERN SEVIER...SOUTH CENTRAL
HOWARD...SOUTHEASTERN MCCURTAIN AND CENTRAL BOWIE COUNTIES UNTIL 1000
AM CDT...
At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Arkinda to 7 miles
southwest of Foreman to near New Boston. Movement was east at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Texarkana, Wake Village, Ashdown, New Boston, Mineral Springs,
Horatio, Foreman, Nash, Hooks, Red Lick, Lockesburg, Wilton,
Winthrop, Ogden, Ben Lomond, Mandeville, Arkinda, Saratoga, Richmond
and Leary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3405 9401 3372 9387 3341 9388 3341 9455
3367 9458 3389 9462
TIME...MOT...LOC 1403Z 266DEG 21KT 3384 9458 3367 9452 3350 9450
MDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 AM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 3 N MARSHALL 32.58N 94.35W
04/28/2020 E1.00 INCH HARRISON TX LAW ENFORCEMENT
REPORTED AT TEXAS DEPARTMENT OF PUBLIC
SAFETY OFFICE OFF THE NORTHERN LOOP IN
MARSHALL.
&&
20Special Weather Statement
National Weather Service Shreveport LA
932 AM CDT Tue Apr 28 2020
LAZ010-TXZ153-281515-
De Soto LA-Shelby TX-
932 AM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SHELBY COUNTIES UNTIL 1015 AM
CDT...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Joaquin, or 11 miles northeast of Center, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Logansport, Joaquin, South Mansfield and Stanley.
LAT...LON 3198 9409 3198 9402 3199 9402 3201 9372
3191 9369 3188 9406
TIME...MOT...LOC 1432Z 263DEG 17KT 3192 9405
20The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 14:36 UTC.
14 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Nickel size hail fell in the Arden community.
Ping pong ball size hail fell at the Center Point Store in the Center Point community.
This is the continuation of the Eastern McCurtain County EF-2 tornado. This tornado snapped and uprooted numerous trees along Kellum Road in Northwest Sevier County, and continued to touch down intermittently several times as it tracked southeast. It touched down again along Bellah Mine Road as it crossed DeQueen Lake, with additional trees snapped and uprooted along Story Creek Road and DeQueen Lake Road. Minor metal roof damage to a garage of a home also occurred in this area. The damage swath broadened as the tornado approached Highway 71, when it crossed Crosstrails Road, damaging the roofs of two chicken houses while uprooting and snapping numerous trees. The tornado continued on to cross Highway 71 where numerous trees were snapped, a single-wide mobile home was rolled and destroyed, and the roof of a farm building was partially damaged. The tornado snapped approximately ten more trees before lifting just south of Highway 71/371 several miles east of DeQueen just east of the intersection of Farm to Market Road. Although the tornado will be rated an EF-2 with estimated maximum winds near 125 mph, found in Eastern McCurtain County Oklahoma, the tornadic damage in North-central Sevier County was estimated to be EF-1, with estimated maximum winds up to 105 mph. The total tornado path length from Eastern McCurtain County Oklahoma into North-central Sevier County Arkansas was near 20 miles.
Trees down along Highway 71 in Gillham.
A tree was blown down along Highway 71 near De Queen.
Quarter size hail fell in De Queen.
Trees were downed along Highway 24 between Horatio and Lockesburg.
Trees were blown down along Highway 278 at Messer Creek.
A tree was blown down onto a vehicle along Harding Road at Highway 278.
Trees were downed onto a gas line north of Nashville on Highway 27.
Numerous trees were uprooted onto several homes and vehicles along Hempstead 34 Road just north of Highway 27 along the Howard/Hempstead County line.
A tree was downed on Highway 32 at Millwood Dam.
One inch tree limbs were broken and shingles were blown off of a roof several miles southwest of Blevins.
Quarter size hail fell near the Oakhaven community.
Quarter size hail fell in Hope.
A tree was blown down along Highway 371 between Rosston and Willisville.
A 60 mph thunderstorm wind gust was estimated in Stamps.
A few trees were blown down in Fouke.
Penny size hail fell in Stamps.
A tree was blown onto power lines along Highway 79, sparking an electrical fire.
A few trees were blown down in Smackover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881235, 881237, 881262, 881238, 881239, 881240, 881241, 881243, 881244, 881245, 881247, 881249, 881250, 881252, 881253, 881254, 881255, 881258, 881256, 881259, 881261.